For many years I lived in an outer suburb of Melbourne in Australia and worked as a Division I nurse four days a week in a very busy surgical ward in a local hospital.
Inside my home, ceiling lights were located close to my head as I cooked and I cooked with a microwave oven. I used a mobile phone and almost always carried our cordless phone around in my apron pocket over my abdomen. I slept with my head close to a digital alarm clock and next to transformers. A 66,000-volt power line ran past the front of our house.
In 2006 I discovered that I had uterine cancer and this came as a shock, as I had tried to live a healthy life. I had an operation and chemotherapy and I was back at work a year later, with no obvious side effects. Even though my chemotherapy experience had been far from easy, I now felt completely well again.
In 2008, as part of our efforts to address climate change, my husband and I installed compact fluorescent light globes provided by my energy company to replace our incandescent globes. I rather liked them.
After about a month I began to feel unsteady when walking in our home. However, I didn’t have this problem at work, where fluorescent lights were installed. The light globes were the only thing that had changed in our home around that time. I replaced the CFLs with our old incandescents to see what would happen and, unexpectedly, my unsteadiness at home disappeared. I put the CFLs back just to see and developed a massive migraine, though I had never really been a sufferer of this before. I went to work with this headache, thinking I may have to come home again. However, the headache disappeared after two hours at work. I concluded that the CFLs were causing problems so, when I got home, I took them out again and was ok.
My husband bought new CFLs to try and put one in his bedside lamp under the lightshade. When I got home from work he explained that he had a new light and I said, “That’s nice dear”. As soon as he turned it on, another migraine came on.
Over a number of weeks, I tried different types of CFLs, but each time I became sicker until I had a frontal headache 24 hours a day 7 days a week which persisted, even after we went back to incandescents.
My husband and I went on a holiday. I was taking Panadol four times a day to keep the headache at bay. I also found sunlight caused me some sensitivity. While visiting Hobart, my husband turned on the large TV at the foot of the bed and the screen caused me so much discomfort that I asked him to turn it off. I awoke during the night with an uncomfortable feeling in my heart. I took Telfast, an antihistamine, and we phoned for an ambulance.
The paramedics left, after advising me to take more Telfast.
The hotel receptionist gave me an article which discussed the potential risks of CFL globes for health.
When I returned home, I was unable to watch TV, use my wireless computer or use our cordless phone without what I labeled as severe cerebral irritability. I took Telfast to prevent any ‘funny turns’ at night.
My life had been changed forever.
I went to 12 different doctors. But none of them knew what could be happening to me. One neurologist showed me the door when I told him that I was also having hot flushes, though my menopause symptoms had ceased some ten years previously. The other neurologist prescribed a tablet which made the night time turns frighteningly worse. The allergist had taken me off the Telfast while he was testing me so then I had one of those horrible funny heart turns every night which lasted most of the night unless I moved to a room further back in the house.
My family were not happy with me either and one relative suggested I should get some psychological help. So off I went voluntarily to a psychologist who said she could find nothing troubling about me and wondered why I was seeing her!
On five separate occasions, I was taken to hospital in the middle of the night by ambulance. Away from the house, I felt better.
Nothing I did helped. What could I do but struggle on, sleeping in the back of the house and sitting in the kitchen while my family were watching TV every evening?
Finally my husband looked up the internet and found Lyn McLean.
In desperation I phoned Lyn, who suggested that I should move my clock radio away from my bed or even out of the room and from then on I never had another night ‘attack’. We got rid of our cordless phones, wired our computers and moved our bed to a bedroom further back in the house, away from the powerline at the front and shielded from radiowaves with special grounded paintwork and special curtains which lock out radiowaves.Some time after that I was also able to avoid a smart meter with a medical certificate from my local doctor.I believe this was also necessary as I felt I had reacted to these when they went into the houses either side of us.
I also tried the Cyber Trone, a TGA-approved therapy from Germany, which provides rebalancing and detoxification. Though I felt quite ill at the beginning which is apparently usual with detoxing, eventually finally it relieved some of the symptoms, including the chest pain which occurred when I travelled on suburban trains.
The purpose of this paper is to share what I, a nurse, discovered and how I tested my hypothesis.
One day I took two tablets of Zofran, a Serotonin blocker, left over from my chemotherapy experience and usually only used for nausea and, to my surprise, they completely resolved all my electromagnetic hypersensitivity symptoms. For that whole day, I could watch TV, use the phone and I felt completely normal. When I ran out of Zofran, I went back to feeling dreadful.
Why had this happened?
I discovered that EMR depresses Dopamine and, thereby, can lead to excess Serotonin in the body. Serotonin is a daytime neurotransmitter which comes in when the sun comes up and makes one feel like getting up and going. However, when levels are too high, one can have hot flushes and feel most unwell. Really excessive levels can even cause death.
At almost the same time, I came across an article in an American nursing journal about Serotonin where I discovered I had all the symptoms of Serotonin excess: the sudden rise in blood pressure and pulse, hot flushes, increased gut movement that occurred when I was near EMR. I realised that this was why the Zofran had helped with my EHS.I also learnt that at night in the dark the body takes up the Serotonin and gives out Melatonin which helps the immune system to clean up any cancer cells etc. and enables us to sleep but this cannot happen if we sleep with EMR in our bedrooms!
I asked my local doctor for a prescription of Zofran so that after that, when I felt acute EHS symptoms, I could take a Zofran. Each time it resolved my symptoms almost immediately.I also continued the Cyber Trone treatment which seemed to help me to at least go out a bit and have some kind of normal life.
Following a blood test positive for coeliac disease and even though a colonoscopy was negative, an endocrinologist recommended a gluten-free diet which I tried for about five weeks and it seemed to help but then suddenly I had four acute EHS-like reactions in one week, without any obvious electrical triggers. I discovered that this diet raises Serotonin levels so decided it was not good for people with EHS.
I now firmly believe that Serotonin blood levels could be a reasonable test for EHS and Zofran a sensible treatment.
Just a cautionary note. Zofran has been implicated in causing very high and potentially deadly levels of Serotonin if one is currently on SSRI (Selective Serotonin reuptake inhibitors) such as Prozac or Zoloft. So it must not be taken without strict medical advice.
by Audrey Aspeling, nurse educator
This article is provided for guidance only. EMR Australia does not endorse the use of any pharmaceutical products.
Please contact us if you have a story about electrohypersensitivity that you'd like to share.